Format

Send to

Choose Destination
Eur Neurol. 1990;30(2):79-83.

Valproic acid-induced carbamazepine-10,11-epoxide toxicity in children and adolescents.

Author information

1
Biochemical Department, Gesellschaft für Epilepsieforschung, Bethel/Bielefeld, FRG.

Abstract

The study of 14 children and adolescents shows that the addition of carbamazepine (CBZ) to a basic valproic acid (VPA) therapy can result in unexpectedly high concentrations of carbamazepine-10,11-epoxide (CE) in the serum (up to 13 micrograms/ml). These concentrations were associated with marked side effects, especially vomiting and tiredness. The concentrations of CBZ were within the therapeutic range. Very high CE concentrations can largely be avoided at the commencement of the CBZ treatment if the CBZ dose is slowly increased. But high CE concentrations (4-8 micrograms/ml) associated with side effects can also be reached in later stages during the build up of CBZ treatment and under steady state conditions. The determination of the CE concentration is important when VPA and CBZ are administered together, especially when side effects occur.

PMID:
2111243
DOI:
10.1159/000117315
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for S. Karger AG, Basel, Switzerland
Loading ...
Support Center